Lithium is widely used in the treatment of bipolar disorder. Here we describe the syndrome of irreversible lithium-effectuated neurotoxicity in a patient within therapeutic doses and levels, which persisted after discontinuation of Lithium. A 50-year-old gentleman with Bipolar disorder presented with symptoms of Mania following drug default. Lithium was initiated as a mood stabilizer. On day 4, the patient developed abdominal pain, itching, and sore throat. On day 5, lithium levels were 0.9 mEq/L. Subsequently, the patient was noted to have slurring of speech, dysarthria, past pointing, and dysdiadochokinesis. Lithium was withdrawn on day 7. When lithium was re-introduced at a lower dose, the neurological symptoms re-appeared after 2 days and lithium was discontinued. Mild degree of slurring of speech persisted at 2-month follow-up. The patient had no history of side effects with antipsychotics in the past or current episode. In the absence of predisposing factors, Lithium has resulted in neurotoxicity at therapeutic doses and levels. Slurring of speech persisted despite adequate dose of anticholinergics. In addition to presumed neuroprotective effects of lithium, it can produce neurotoxic symptoms at therapeutic doses and levels.
- Business of Medicine
- Doctor’s Voice